Stop Look-Alike/Sound-Alike Med Errors in Their Tracks

Recent mix-ups will put renewed focus on preventing errors with look-alike/sound-alike med names.

Trexall and Paxil. A verbal Rx for Paxil 10 mg daily was misheard...leading to a patient getting Trexall (methotrexate) 10 mg daily. The patient died after taking Trexall for about a week.

Stay especially alert when meds have similar names AND the same strengths. Overlapping strengths of Paxil and Trexall may have made this error harder to detect...since the dose was less likely to seem off.

Avoid bypassing computer alerts. In this case, a pharmacy system may have fired a high-dose alert for methotrexate...since it's given once WEEKLY for most conditions.

Tramadol and trazodone. A patient received traMADol instead of traZODone...likely because they were next to each other in the computer and on the shelf. Plus both come in 50 mg strengths.

Making matters worse, some stock bottles have similar coloring, fonts, etc...if the same manufacturer makes both meds.

Look for a med's indication in the sig or e-Rx notes...and include it on the Rx label. Adding "for sleep" to a trazodone label may prevent misfills with the pain med tramadol.

Use stickers, shelf tags, or bins to separate these meds...and add "TALL man" lettering. This draws attention to differences between look-alike names by capitalizing certain letters.

Continue to use other safety strategies to prevent mix-ups...such as bar-code scanning and NDC double checks.

Rifampin and rifaximin. A prescriber accidentally ordered the tuberculosis antibiotic rifAMPin instead of rifAXIMin for liver issues.

Consider odd dosing a red flag. This mix-up was caught mostly because oral rifampin is usually 600 mg...and rifaximin is often 550 mg.

Report errors or near misses with look-alike/sound-alike meds to your pharmacist. This will help your pharmacy set up safeguards to avoid future mishaps...and improve patient safety.

Find more culprits in our chart, Look-Alike/Sound-Alike Meds.

Key References

  • ISMP Med Safety Alert! Community/Ambul Care 2019;18(7):1-5
  • ISMP Med Safety Alert! Community/Ambul Care 2019;18(6):1-4
  • ISMP Med Safety Alert! Acute Care 2019;24(13):1-4; AA1-AA4
  • Am J Health Syst Pharm 2019;76(13):970-9
  • https://8c00cf55b4d710b367a6-1b5311869a
    16b9ad87a739ea0c86498b.ssl.cf1.rackcdn.com/635197.pdf (09-17-19)
Pharmacy Technician's Letter. October 2019, No. 351012



Exclusive Subscriber Content

  • Best in class medication learning
  • Concise recommendations
  • Hundreds of practical resources

Subscribe Now Learn More

Login to access this content.

Login